Illinois, 2002Tornadoes and Flash Flooding in Illinois, June 11, 2002
June 11, 2002 · NWS ILX · 13 events in 11 counties and zones
6 thunderstorm wind, 5 flash flood, 2 tornado, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 11, 10:00 AM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Jun 11, 10:00 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT TUE JUN 11 2002
NOT PLANNING ANY UPDATES TO THE FORECAST AT THIS TIME.
THE KILX 88D INDICATED THAT THE LEADING EDGE OF A DECAYING MCS
EXTENDED FROM ABOUT DANVILLE-SHEBYVILLE. ADDITIONAL CONVECTION
WAS FORNING IN SE IA-WCENT IL ON AN OLD OUTFLOW...WITH EVEN
MORE SHWRS/T-STORMS IN CENT IA/NRN MO AHEAD OF THE SFC FRONT.
COORDINATED WITH SPC ABOUT THE BOUNDARY JUST NORTH OF I-70...
WHICH COULD PROVIDE THE FOCUS FOR ADDITIONAL T-STORMS...SOME
OF WHICH MAY BE MARGINALLY SVR. REST OF THE REGION WILL
EXPERIENCE OCNL T-STORMS...WHICH THE ZONE FORECAST HAS COVERED
NICELY.
CONSIDERED UPDATING FOR TEMPS...BUT THE LATEST VISIBLE SATELLITE
LOOP SHOWS A FEW BREAKS IN THE CLOUDS WHICH MAY HELP TEMPS
REACH THE LWR 80S IN CENT IL. IF NOT...WILL UPDATED FOR TEMPS
EARLY THIS AFTN.
.ILX...NONE.
MILLER
In the hours before
Special weather statement, Jun 11, 10:10 AM CST, 3 hours 10 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-111715-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1110 AM CDT TUE JUN 11 2002
OCCASIONAL THUNDERSTORMS CAN BE EXPECTED IN CENTRAL AND SOUTHEAST
ILLINOIS THIS AFTERNOON AND THIS EVENING. WIND GUSTS OF 40 TO 50 MPH
...SMALL HAIL AND HEAVY DOWNPOURS WILL ACCOMPANY THE STRONGEST
STORMS...ESPECIALLY BETWEEN I-72 AND I-70. HOWEVER...NO ORGANIZED
SEVERE WEATHER IS ANTICIPATED.
THERE WILL BE A BETTER CHANCE FOR SEVERE WEATHER ON WEDNESDAY. A
COLD FRONT IS EXPECTED TO MOVE INTO THE REGION AND PROVIDE THE FOCUS
FOR SEVERE THUNDERSTORM DEVELOPMENT...ALONG WITH AREAS OF HEAVY RAIN
AND THE POTENTIAL FOR FLASH FLOODING.
MILLER
Event by event
6 thunderstorm wind, 5 flash flood, 2 tornado. Local standard time, as filed.
Flash Flood, Fulton
- When
- June 11, 1:20 PM CST to 3:00 PM CST
- Where
- Fulton County, East Portion
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.473, -90.207 (the zone’s center; the record gives no point)
Several roads were covered with water for a brief time due to heavy rains. US Route 136 east of Table Grove, US Route 24 at the Fulton/Schuyler county line and Illinois Route 9 north of Checkrow were flooded.
Flash Flood, Schuyler
- When
- June 11, 2:20 PM CST to 4:00 PM CST
- Where
- Schuyler County, North Portion
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.158, -90.615 (the zone’s center; the record gives no point)
Several roads were covered with water due to heavy rains, including US Route 24 at the Fulton/Schuyler county line and US Route 67 between Littleton and Rushville.
Thunderstorm Wind, Scott
- When
- June 11, 2:33 PM CST
- Where
- Scott County, Winchester
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.633, -90.467
Thunderstorm winds blew down several power lines in town.
Tornado, Morgan
- When
- June 11, 2:39 PM CST to 2:40 PM CST
- Where
- Morgan County, 1 mi W of Murrayville
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 10 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.583, -90.267
An Illinois State Trooper saw a tornado briefly touch down in a field west of Murrayville. No injuries or damage were reported.
Thunderstorm Wind, Piatt
- When
- June 11, 3:00 PM CST
- Where
- Piatt County, 1 mi N of Bement
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.933, -88.567
Several trees were blown down north of Bement.
Flash Flood, Sangamon
- When
- June 11, 3:00 PM CST to 4:00 PM CST
- Where
- Sangamon County, West Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.758, -89.659 (the zone’s center; the record gives no point)
Several roads were flooded due to heavy rains, including Old Jacksonville Road at Farmingdale Road.
Flash Flood, Morgan
- When
- June 11, 3:30 PM CST to 4:30 PM CST
- Where
- Morgan County, North Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.716, -90.201 (the zone’s center; the record gives no point)
Several roads had water over them due to heavy rains, especially Illinois Route 78 north of Jacksonville and Old Route 36 near Jacksonville.
Flash Flood, Christian
- When
- June 11, 4:00 PM CST to 4:30 PM CST
- Where
- Christian County, North Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.546, -89.277 (the zone’s center; the record gives no point)
Several roads were flooded due to heavy rains, including County Road 24 northwest of Edinburg, Illinois Route 48 near Taylorville, and Illinois Route 29 south of Lake Taylorville.
Thunderstorm Wind, Shelby
- When
- June 11, 4:02 PM CST to 4:18 PM CST
- Where
- Shelby County, 2 mi NE of Tower Hill
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.400, -88.950
Numerous trees, tree limbs, power poles and power lines were blown down.
Thunderstorm Wind, Cumberland
- When
- June 11, 4:20 PM CST
- Where
- Cumberland County, 3 mi SSW of Neoga
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.283, -88.467
Several large trees were blown down onto US Route 45 south southwest of Neoga.
Thunderstorm Wind, Effingham
- When
- June 11, 4:20 PM CST to 4:44 PM CST
- Where
- Effingham County, Altamont
- Measured
- 55 kt (63 mph)
- Injuries
- 1 direct, 0 indirect
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.067, -88.750
Numerous trees, tree limbs, and power lines were blown down in Altamont, Effingham, and Teutopolis. Some homes in Effingham sustained siding damage and a small shed was destroyed by a fallen tree. The roof of the junior high school in Teutopolis sustained minor damage. Also, a semi was blown over on southbound I-57 in Effingham. The driver sustained minor injuries.
Tornado, Cumberland
- When
- June 11, 4:40 PM CST to 4:43 PM CST
- Where
- Cumberland County, 4 mi SE of Neoga
- Rating
- F0
- Path length
- 2 mi
- Path width
- 50 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.283, -88.400
A tornado touched down 4 miles southeast of Neoga. It damaged the roof of a house in this location. It then travelled to the east blowing down numerous trees. Before lifting and dissipating it caused minor damage to the roof of a mobile home. No injuries were reported.
Thunderstorm Wind, Jasper
- When
- June 11, 4:55 PM CST to 5:00 PM CST
- Where
- Jasper County, Newton
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.983, -88.167
Several trees and large tree limbs were blown down in the Newton area. Also, a couple of roofs sustained minor damage due to the fallen trees and tree limbs.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, June 11 to 12, 2002$2.3 million · F0 · 86 events
- Hail and Damaging Winds in Kansas, June 11 to 12, 2002$61,000 · 1.75 in hail · 43 events
- Flash Flood and Hail in Texas, June 11, 2002$250,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in Missouri, June 11, 2002$100,000 · 1.5 in hail · 8 events
- Hail and Damaging Winds in Colorado, June 11, 20021.75 in hail · 12 events
- Damaging Winds in Illinois, June 11, 20021 injured · 55 kt wind · 3 events
- Damaging Wind in Pennsylvania, June 11, 20021 injured · 57 kt wind · 1 event
- Hail and Damaging Winds in Kansas, June 11 to 12, 20021.75 in hail · 9 events
- Flash Flood in Missouri, June 11 to 12, 20021 injured · 1 event
- Flash Flood in Minnesota, June 11, 2002$14,000 · 1 event
- Hail and Damaging Wind in Kansas, June 11, 20021.75 in hail · 5 events
- Hail and Damaging Winds in Kansas, June 11, 200252 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302012, 5302066, 5302067, 5302068, 5302069, 5302071, 5302070, 5301251, 5301252, 5301254, 5301255, 5301253, 5301336.